1921
Volume 80, Issue 6
  • ISSN: 0002-9637
  • E-ISSN: 1476-1645

Abstract

We report a case of drug hypersensitivity syndrome (drug reaction with eosinophilia and systemic symptoms [DRESS]) induced by parenteral meglumine antimoniate (Glucantime) in a 40-year-old man who traveled to Bolivia and was treated for mucocutaneous leishmaniasis. Two weeks after starting therapy, the patient had fever, joint pain, a cutaneous eruption, and hypereosinophilia (1,358 cells/mm). These symptoms resolved after drug withdrawal but reappeared upon reintroduction of the drug. Pentavalent antimonials should be definitively withdrawn in patients with hypereosinophilia > 1,000 cells/mm accompanied by systemic manifestations consistent with DRESS.

Loading

Article metrics loading...

The graphs shown below represent data from March 2017
/content/journals/10.4269/ajtmh.2009.80.939
2009-06-01
2018-12-14
Loading full text...

Full text loading...

/deliver/fulltext/14761645/80/6/0800939.html?itemId=/content/journals/10.4269/ajtmh.2009.80.939&mimeType=html&fmt=ahah

References

  1. Chappuis F, Sundar S, Hailu A, Ghalib H, Rijal S, Peeling RW, Alvar J, Boelaert M, 2007. Visceral leishmaniasis: what are the needs for diagnosis, treatment and control? Nat Rev Microbiol 5 : 873–882. [Google Scholar]
  2. Masmoudi A, Maalej N, Mseddi M, Souissi A, Turki H, Boudaya S, Bouassida S, Zahaf A, 2005. Glucantime ® par voie parentérale: bénéfice versus toxicité. Med Mal Infect 35 : 42–45. [Google Scholar]
  3. Oliveira MC, Amorim RF, Freitas Rde A, Costa Ade L, 2005. A fatal case of mucocutaneous leishmaniasis after pentavalent antimonial use. Rev Soc Bras Med Trop 38 : 258–260. [Google Scholar]
  4. Lambertucci JR, França BM, Queiroz Ede M, 2004. Acute pancreatitis caused by meglumine antimoniate given for the treatment of visceral leishmaniasis. Rev Soc Bras Med Trop 37 : 74–75. [Google Scholar]
  5. Bocquet H, Bagot M, Roujeau JC, 1996. Drug-induced pseudo-lymphoma and drug hypersensitivity syndrome (drug rash with eosinophilia and systemic symptoms: DRESS). Semin Cutan Med Surg 15 : 250–257. [Google Scholar]
  6. Roujeau JC, 2005. Clinical heterogenicity of drug hypersensitivity. Toxicology 209 : 123–129. [Google Scholar]
  7. Tas S, Simonart T, 2003. Management of drug rash with eosinophilia and systemic symptoms (DRESS syndrome): an update. Dermatology 206 : 353–356. [Google Scholar]
  8. Lee JH, Park HK, Heo J, Kim TO, Kim GH, Kang DH, Song GA, Cho M, Kim DS, Kim HW, Lee CH, 2008. Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome induced by celecoxib and anti-tuberculosis drugs. J Korean Med Sci 23 : 521–525. [Google Scholar]
  9. Zuliani E, Zwahlen H, Gilliet F, Marone C, 2005. Vancomycin-induced hypersensitivity reaction with acute renal failure: resolution following cyclosporine treatment. Clin Nephrol 64 : 155–158. [Google Scholar]
  10. de Lima MV, Oliveira RZ, de Lima AP, Felix ML, Silveira TG, Rossi RM, Teodoro U, 2007. Atendimento de pacientes com leishmaniose tegumentar americana: avaliação nos services de saúde de municípios do nordeste do Estado do Paraná, Brasil. Cad Saude Publica 23 : 2938–2948. [Google Scholar]
  11. Hotez PJ, Brindley PJ, Bethony JM, King CH, Pearce EJ, Jacobson J, 2007. Helminth infections: the great neglected tropical diseases. J Clin Invest 118 : 1311–1321. [Google Scholar]
http://instance.metastore.ingenta.com/content/journals/10.4269/ajtmh.2009.80.939
Loading
/content/journals/10.4269/ajtmh.2009.80.939
Loading

Data & Media loading...

  • Received : 18 Nov 2008
  • Accepted : 11 Feb 2009

Most Cited This Month

This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error